Hail, Sheridan
- When
- July 6, 6:20 PM CST to 6:25 PM CST
- Where
- Sheridan County, 0.47 mi E of Denhoff
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.480, -100.260
Severe Thunderstorm Watch number 393 was in effect during this event. A mid level shortwave trough moving northeast across Saskatchewan and Manitoba triggered late afternoon and evening convection along a surface cold front east of Highway 83 over central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 393 was in effect during this event.
A mid level shortwave trough moving northeast across Saskatchewan and Manitoba triggered late afternoon and evening convection along a surface cold front east of Highway 83 over central North Dakota. An isolated severe thunderstorm developed over Sheridan County, and tracked southeast into Kidder County where it eventually dissipated near Interstate 94. Large hail and severe thunderstorm winds accompanied this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 6, 6:20 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 720 PM CDT SAT JUL 6 2013 .UPDATE... ISSUED AT 720 PM CDT SAT JUL 6 2013 SEVERE THUNDERSTORM WATCH 393 CONTINUES FOR PORTIONS OF CENTRAL AND EASTERN NORTH DAKOTA UNTIL 9 PM CDT. THUNDERSTORM ACTIVITY IS JUST NOW BEGINNING TO FIRE ALONG A SURFACE TROUGH/WIND SHIFT BOUNDARY JUST EAST OF HIGHWAY 83 AS ITS PARENT SHORTWAVE LIFTS NORTH ACROSS SOUTHEASTERN SASKATCHEWAN INTO SOUTHWESTERN MANITOBA. THE SHORTWAVE IS ALSO GENERATING A DRY SLOT AND DEEP LAYER Q-VECTOR DIVERGENCE ACROSS WESTERN NORTH DAKOTA AS OF 00Z. AS A RESULT...THINK THE THREAT OF SEVERE WEATHER IS MINIMAL FOR AREAS WEST OF THE MISSOURI RIVER THIS EVENING. HOWEVER...AFTER COORDINATING WITH SPC...WILL DEFER TO SPC AND TO MAINTAIN THE WATCH FOR OLIVER...MORTON...GRANT...SIOUX COUNTIES THIS EVENING. WILL CONTINUE TO MONITOR EVENING CONVECTIVE TRENDS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 315 PM CDT SAT JUL 6 2013 THE MAIN FORECAST FOCUS IS THE SHORT TERM SEVERE WEATHER CONCERNS THROUGH EARLY EVENING. SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM CDT THIS EVENING. SOME UNCERTAINTY ABOUT WESTWARD EXTENT OF SEVERE THREAT...ALTHOUGH RECENT TRENDS INDICATING CELLS TRYING TO DEVELOP NEAR AND NORTH OF THE BISMARCK/MANDAN AREA. THE MAIN THREATS WITH THE STORMS WILL BE ISOLATED DOWNBURST WINDS AND LARGE HAIL. THE SEVERE WEATHER THREAT SHOULD BE OVER BY MID EVENING. ANOTHER SHORT WAVE AND INVERTED SURFACE TROUGH WILL SUPPORT SHOWERS AND THUNDERSTORMS SUNDAY. THE SOUTHWEST IS IN SLIGHT RISK...COINCIDENT WITH THE HIGHEST INSTABILITY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 315 PM CDT SAT JUL 6 2013 ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT WITH THE THREAT OF LOCALLY HEAVY RAIN. MONDAY LOOKS TO BE A VERY ACTIVE DAY...WITH SLIGHT RISK OUTLOOKED ALONG AND WEST OF HIGHWAY 83. STORMS WILL PERSIST INTO TUESDAY...AHEAD OF AN UPPER RIDGE THAT WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT INTO THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 720 PM CDT SAT JUL 6 2013 VFR CONDITIONS WILL PREVAIL OVER WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD. ISOLATED THUNDERSTORMS AND ASSOCIATED MVFR/IFR CONDITIONS COULD IMPACT KJMS BETWEEN 00Z-02Z THIS EVENING. HOWEVER...DUE TO THE LOW CONFIDENCE...WILL KEEP VCTS IN THE KJMS TAF THIS EVENING. ANOTHER ROUND OF THUNDERSTORMS COULD IMPACT KDIK SUNDAY AFTERNOON. AGAIN...CONFIDENCE IS LOW WITH THIS SCENARIO SO ONLY INDICATED VCTS IN THE KDIK TAF AFTER 18Z SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TM SHORT TERM...RP KINNEY LONG TERM...RP KINNEY AVIATION...TM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT SAT JUL 6 2013 NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-070700- ROLETTE-PIERCE-OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH- KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 258 PM CDT SAT JUL 6 2013 /158 PM MDT SAT JUL 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT EXPECT SCATTERED THUNDERSTORMS THROUGH EARLY EVENING...SOME POSSIBLY SEVERE. THE MAIN THREATS WILL BE ISOLATED HAIL AROUND GOLFBALL SIZE AND A FEW WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH TUESDAY...AND AGAIN THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE MONDAY...MAINLY ALONG THE HIGHWAY 83 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING. NDZ004-012-070700- BOTTINEAU-MCHENRY- 258 PM CDT SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH TUESDAY...AND AGAIN THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-070700- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 258 PM CDT SAT JUL 6 2013 /158 PM MDT SAT JUL 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH TUESDAY...AND AGAIN THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON AND EVENING ACROSS THE SOUTHWEST...AND AGAIN MONDAY...MAINLY ALONG AND WEST OF THE HIGHWAY 83 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. RP KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 131 PM CDT SAT JUL 6 2013 NDZ022-023-035-036-061845- BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND- 131 PM CDT SAT JUL 6 2013 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN WELLS...SOUTHEASTERN SHERIDAN...NORTHWESTERN KIDDER AND NORTHEASTERN BURLEIGH COUNTIES UNTIL 145 PM CDT... AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF ARENA...OR 45 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHWESTERN KIDDER AND SOUTHWESTERN WELLS COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 614 PM CDT SAT JUL 6 2013 NDZ012-022-062345- MCHENRY-SHERIDAN- 614 PM CDT SAT JUL 6 2013 ...SPECIAL WEATHER STATEMENT... AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR KIEF...OR 48 MILES SOUTHEAST OF MINOT... MOVING EAST AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DRAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 624 PM CDT SAT JUL 6 2013 NDZ022-070000- SHERIDAN- 624 PM CDT SAT JUL 6 2013 ...STRONG THUNDERSTORMS CENTRAL SHERIDAN COUNTY... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF MCCLUSKY...OR 57 MILES NORTH OF BISMARCK...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH AND HEAVY RAIN WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL SHERIDAN COUNTY. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 652 PM CDT SAT JUL 6 2013 NDZ004-070015- BOTTINEAU- 652 PM CDT SAT JUL 6 2013 ...STRONG THUNDERSTORM IN CENTRAL BOTTINEAU COUNTY... AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM SOUTH OF SOURIS...AND WEST OF BOTTINEAU...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOTTINEAU... ROTH... SOURIS... CARBURY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JONES
The Bismarck radar (KBIS), 87 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Large hail accompanied the strong winds.
Large hail accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459462, 459466, 459463, 459464, 459467, 459465.